Alert archive / Missouri / Areal Flood Warnings in 2021

Areal Flood Warning 36, NWS Springfield, MO

March 17, 2021McDonald County, Newton County, Missouri

NWS Springfield, MO issued this areal flood warning at Mar 17, 2021, 9:27 PM CDT for McDonald County, Newton County, Missouri. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 2021, 9:27 PM CDT (02:27 UTC)
Expired
Mar 18, 2021, 5:18 AM CDT
In force
8 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 99 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2021-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2021-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
461 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this areal flood warning went out at Mar 17, 7:16 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Mar 17, 7:16 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
716 PM CDT Wed Mar 17 2021

.SHORT TERM...(Tonight through Thursday)
Issued at 350 PM CDT Wed Mar 17 2021

For ongoing severe event, see mesoscale section above.

For tonight, cold air wrapping in behind the system will lead to
precip switching to snow, or perhaps a rain snow mix farther
south and east unto Thursday morning. With a TROWAL setup over
the far NW CWA, greater snowfall intensity is expected across the
northern of our SE Kansas counties which should be able to
overcome relatively warm ground temperatures. Have up to 1-2
inches of snowfall and a Winter Wx Advisory for Bourbon County,
KS. Elsewhere, many locations should see snow or a rain/snow mix,
but do not expect any significant locations, especially on road
surfaces.

As temperatures warm Thursday (only into the upper 30s to low
40s), precip will change to all rain. Precip will gradually
diminish through the day, ending before midnight Thursday night.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 350 PM CDT Wed Mar 17 2021

Thursday night through Saturday will be dry. Lows will be in the
upper 20s to mid 30s Thursday night and Friday night, then in the
mid 30s to low 40s Saturday night. Highs will warm from the low to
mid 50s Friday to the mid 60s Sunday.

A couple of additional systems may impact the region from early to
mid next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 703 PM CDT Wed Mar 17 2021

Strong to severe storms will affect SGF and BBG for the first few
hours of this taf cycle as a potent storm system moves over the
area. After thunderstorms exit the area late this evening, still
expect a rain/snow mix to spread eastward across southwest MO
through the night with north winds gusting over 20 knots at times.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 7 AM CDT Thursday for MOZ055>058-066>071-
     077>083-088>092-094>098-105-106.

KS...Flash Flood Watch until 7 AM CDT Thursday for KSZ073-097-101.

     Winter Weather Advisory from midnight tonight to noon CDT
     Thursday for KSZ073.

&&

SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Terry
Hazardous weather outlook, Mar 17, 9:21 PM CDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
921 PM CDT Wed Mar 17 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190230-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
921 PM CDT Wed Mar 17 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.
  Limited non thunderstorm wind risk.
  Elevated snow risk.

DISCUSSION...

A few strong storms will be possible over south central Missouri
through the evening. The strongest storms will be capable of
producing hail to the size of dimes and wind gusts to 50 mph.

Given the wet soil conditions combined with elevated streamflows,
flash flooding will be possible in some areas. Low water
crossings and low lying roads next to flashy streams will have the
greatest risk of flooding tonight.

As cold air moves into the area late tonight, rain will mix with
and change to snow, especially over southeast Kansas and west-
central Missouri where 1-2 inches of snow will be possible.
Elsewhere, relatively warm air and ground temperatures will
prevent significant snow accumulations.

Winds will gust to 30-40 mph late this evening into tonight along
and west of highway 65.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Light snow will be possible Thursday morning. Little to no
additional snow accumulation is expected during the day Thursday.

Thunderstorm chances will increase Monday and Tuesday of next
work week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Terry

In the hours before

Local storm report, Mar 17, 7:59 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
759 PM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND DMG     1 NNW ELSEY             36.86N 93.54W
03/17/2021                   STONE              MO   PUBLIC

            MANY TREES REPORTED DOWN NEAR THE
            INTERSECTION OF HIGHWAY 413 AND WHEELER
            BRANCH ROAD.

&&

FEH
Local storm report, Mar 17, 8:11 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
811 PM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             SEYMOUR                 37.15N 92.77W
03/17/2021  E1.00 INCH       WEBSTER            MO   EMERGENCY MNGR

            REPORT OF QUARTER SIZED HAIL.

&&

FEH
Local storm report, Mar 17, 8:22 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
822 PM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND DMG     5 S BOAZ                36.95N 93.39W
03/17/2021                   STONE              MO   LAW ENFORCEMENT

            SEVERAL LARGE TREES WERE REPORTED DOWN
            BLOCKING HIGHWAY U NEAR LAKE BRANCH ROAD.

&&

FEH
Local storm report, Mar 17, 8:27 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
827 PM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FLASH FLOOD      5 S BOAZ                36.95N 93.39W
03/17/2021                   STONE              MO   LAW ENFORCEMENT

            WATER WAS REPORTED OVER THE ROAD ON HIGHWAY
            U AT THE SILVER LAKE BRANCH.

&&

FEH
Local storm report, Mar 17, 8:35 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
835 PM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             5 S GROVESPRING         37.33N 92.61W
03/17/2021  E0.88 INCH       WRIGHT             MO   EMERGENCY MNGR

&&

FEH
Special weather statement, Mar 17, 8:36 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Springfield MO
836 PM CDT Wed Mar 17 2021

MOZ081-082-092-180215-
Wright MO-Laclede MO-Texas MO-
836 PM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WRIGHT...EASTERN LACLEDE
AND NORTHWESTERN TEXAS COUNTIES UNTIL 915 PM CDT...

At 836 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Conway to 7 miles east of
Hartville. Movement was northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Lebanon...                        Morgan...
Dawson...                         Stoutland...
Huggins...                        Plato...
Twin Bridges...                   Competition...
Manes...                          Lynchburg...
Grovespring...                    Graff...
Falcon...                         Success...
Dry Knob...                       Bendavis...

This includes Interstate 44 near mile marker 120, and between mile
markers 136 and 142.

A Tornado Watch remains in effect until 900 PM CDT for southwestern
Missouri.

LAT...LON 3741 9269 3748 9269 3748 9278 3749 9279
      3782 9251 3773 9241 3772 9241 3770 9237
      3742 9204 3716 9237
TIME...MOT...LOC 0136Z 221DEG 23KT 3748 9268 3721 9238

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 7:06 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Webster54 min
Mar 17, 7:24 PM CDTSevere Thunderstorm WarningSGFDouglas, Webster, Wright66 min
Mar 17, 7:29 PM CDTFlash Flood WarningSGFBarry, Christian, Dade, Greene, Lawrence, Polk and 2 more4 hr
Mar 17, 7:43 PM CDTTornado WarningSGFDouglas32 min
Mar 17, 8:36 PM CDTSpecial Weather StatementSGFLaclede, Wright39 min
Mar 17, 10:01 PM CDTAreal Flood WarningSGFLawrence, Newton8 hr
Mar 17, 11:19 PM CDTAreal Flood WarningSGFBarry, Lawrence, Stone7 hr
Mar 17, 11:21 PM CDTAreal Flood WarningSGFBarry, Christian, Dade, Greene, Lawrence, Polk and 2 more8 hr
Mar 17, 11:28 PM CDTAreal Flood WarningSGFBenton, Cedar, Hickory, St. Clair8 hr
Mar 18, 12:34 AM CDTRiver Flood WarningSGFCedar47 hr
Mar 18, 9:45 AM CDTRiver Flood WarningSGFJasper37 hr
Mar 18, 10:37 AM CDTRiver Flood WarningSGFBourbon14 hr

Nearby

Areal Flood Warnings in Missouri, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.